Oral contraceptives tied to depression in teenagers

  • de Wit AE & al.
  • JAMA Psychiatry
  • 2 Oct 2019

  • International Clinical Digest
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Takeaway

  • Oral contraceptive use was associated with increased concurrent depressive symptom scores in 16-year-old girls compared with nonusers.
  • Most common depressive symptoms included crying, hypersomnia, and eating problems.

Why this matters

  • Prior studies found that oral contraceptive use during adolescence was associated with an increased risk for depressive symptoms later in life, but the association with concurrent depressive symptoms was unknown.

Study design

  • Cohort study of adolescents (743-903 girls) followed up for 9 years; data from prospective cohort study, TRAILS.
  • Depressive symptoms were measured using the DSM-IV-oriented affective problems scale of the Youth Self-Report.
  • Funding: None disclosed.

Key results

  • At 16 years of age, oral contraceptive pill (OCP) users vs nonusers had higher concurrent depressive symptom scores (mean score, 0.40 vs 0.33; β coefficient, 0.075; P<.001>
  • Common symptoms in users vs nonusers were:
    • crying (OR, 1.89; P<.001>
    • eating problems (OR, 1.54; P=.009), and
    • hypersomnia (OR, 1.68; P=.006).
  • Overall data showed no association between OCP use and higher adjusted mean scores on depressive symptoms (β coefficient, 0.006; P=.52).

Limitations

  • Limited generalizability of findings.

Coauthored with Chitra Ravi, MPharm